New York, 2017

Hail and Damaging Winds in New York, June 5, 2017

June 5, 2017 · NWS BGM · 8 events in 5 counties and zones

Dense fog quickly lifted Monday morning and scattered showers developed within its wake in a very unstable air mass. Late Monday afternoon a storm system approached the region from the west and forced a cold front into western New York and Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Dense fog quickly lifted Monday morning and scattered showers developed within its wake in a very unstable air mass. Late Monday afternoon a storm system approached the region from the west and forced a cold front into western New York and Pennsylvania. This front generated a line of showers and thunderstorms. The system quickly moved east and some of these storms became severe producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 5, 12:11 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 5, 12:11 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
111 PM EDT Mon Jun 5 2017

.SYNOPSIS...
Periodic showers and thunderstorms will prevail through
Tuesday as a storm system impacts the region today, then
becomes stationary over the region. Warmer and drier weather
will return towards the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
1000 am update...
Not a lot of change from the forecast with the update this
morning. Just trying to give a bit more detail to the forecast
using the latest high res model guidance (mainly NAM3km and
HRRR) which seem to have a decent handle on the convection
rolling along the srn shore of Lake Ontario. Still expecting a
more widespread area of convection to develop by early to mid
afternoon (1-3pm) over wrn and w-central NY and track to the
east into the early evening hours. Modest low level lapse rates,
dry air entraining into the mid levels, and around 1000-1200
J/kg of Downdraft CAPE point to the threat of gusty winds within
the storms. Sufficient CAPE in the hail growth zone, deep layer
shear around 50 kt and wet bulb zero heights around 9kft point
to the potential for large hail. Saturated soils and plenty of
low level moisture (sfc dew points around 60 deg F) elevate the
threat for flash flooding, but storms should be fairly
transient which will limit the extent of hydro issues. Still not
concerned with the potential for tornadoes as low level shear is
very weak.

430 AM EDT Update...
Just a couple of showers are still present over the area this
morning, but over the next couple of hours expect all activity in
cntrl NY and ne PA to end. The warm front that moved over the
region yesterday is now stationary and is located over central
NY. This has allowed sfc temps to hold fairly steady so far this
morning ranging in the uppr 50s to low 60s. Dew points are near
saturation due to copious amounts of low lvl moisture. The next
storm system to impact the region is located over the great
lakes, and we currently have zonal flow aloft. The mid-lvl low
is also just to the NW of NY, with little impact attm over the
area.

Dense fog has developed over portions of NY/PA due to abundant
amounts of low lvl moisture and a slight inversion over the region.
The fog should mix out fairly quickly after sunrise this morning as
the uppr level low will start to dig southward across the great
lakes the and the mid-lvl low will shift further east.Sfc temps
are forecast to range uppr 60s to low 70s today.

Showers and and thunderstorms will likely develop early today
as high dew points are present along with sfc warm temps. This
will lead to destabilization most likely along the Finger Lakes
region. Expect these showers to be scattered in nature. This
afternoon a shortwave will be ejected over the region which will
force a cold to move across the area. More organized showers
are possible along this frontal boundary. During the afternoon
hours MLCAPE could rise to around 1000 J/KG, 0-6 KM Bulk Shear
is projected to be around 45 Knots, the upper level dynamic
support large hail growth, and with dry mid-lvl air, this
suggests the possibility of strong downdrafts. Thus, large hail
and strong winds today is the main threat. The threat for severe
weather could start as early as 17Z and last through 02Z.
Showers and an occasional rumble of thunder is possible through
the night. Monday's lows will be in the low to mid 50s.

On Tuesday the sfc low will drift south and this will increase the
chance of showers as the flow becomes NW. Showers are likely
throughout the whole CWA, however the best chance for showers will
be I-81 and east. Sfc temps will range in the uppr 50s to low 60s
Tues afternoon.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
345 AM Update...
Showers gradually diminish Tuesday night, yet scattered
diurnally-driven showers can still be expected Wednesday
through Thursday due to very cold pool of air aloft in vicinity
of upper low. Cool east-northeast flow in the lower levels will
depress temperatures to 10-12 degrees below climatology for
highs Wednesday. Some moderation - up about 5 degrees - will
occur Thursday as low level flow becomes variable, yet the upper
low will also drift directly overhead posing a bit of
instability aloft. So there will be a slight chance of thunder
in addition to scattered showers Thursday.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
Approaching wave and surface front finally begins to kick the
old 500mb low out of the area later Thursday and Friday. So,
the chance of mainly afternoon showers and thunderstorms will
lessen and daytime highs will rise. Of course, the approaching
front will trigger another chance of showers and storms on
Saturday, but system is progressive and should clear the area
near the end of the period.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
Showers and thunderstorms are developing over wrn /w-central NY
and far nrn PA early this afternoon and will likely expand in
coverage and intensity through 00Z. Flight conditions will
range from VFR to MVFR in TS with brief gusty winds and locally
heavy rain possible. Will likely see IFR restrictions later
tonight with another round of rain showers by Tuesday morning
and ceilings only improving to fuel alternate required or MVFR.

Winds will remain light and variable through the forecast
period. A gust to 30 kt or greater is possible if a thunderstorm
impacts a terminal.

Outlook...

Tuesday night...Restrictions likely in rain showers.

Wednesday-Thursday...Restrictions possible in morning fog,
showers through the day...and afternoon thunderstorms.

Friday...Restrictions possible in showers and storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJN/KAH
NEAR TERM...BJT/KAH
SHORT TERM...MDP
LONG TERM...DGM
AVIATION...BJT
Hazardous weather outlook, Jun 5, 4:15 AM EST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
515 AM EDT Mon Jun 5 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-060915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
515 AM EDT Mon Jun 5 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

...Strong to severe thunderstorms are possible this afternoon and
evening...

A cold front will move across the area this afternoon. Showers and
thunderstorms are expected to develop ahead and along this front.
Some of these storms could become severe. Strong winds and large hail
are the main threats. Locally heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No Hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 5, 10:25 AM EST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1125 AM EDT MON JUN 5 2017

NYZ017-018-036-051630-
Onondaga NY-Southern Cayuga NY-Madison NY-
1125 AM EDT MON JUN 5 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN MADISON...NORTH
CENTRAL CAYUGA AND CENTRAL ONONDAGA COUNTIES UNTIL 1230 PM EDT...

At 1125 AM EDT, Doppler radar was tracking a strong thunderstorm over
Skaneateles, or 9 miles east of Auburn, moving east at 60 mph.

Strong wind gusts will be possible with this storm.

Locations impacted include...
Onondaga, Syracuse, Auburn, De Witt, Sullivan, Pompey, Solvay,
Chittenango, Manlius and Fayetteville.

LAT...LON 4311 7585 4283 7583 4287 7662 4293 7654
      4303 7652 4303 7649 4305 7649
TIME...MOT...LOC 1525Z 272DEG 51KT 4296 7639

MSE

MSE
Special weather statement, Jun 5, 11:25 AM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1225 PM EDT MON JUN 5 2017

NYZ036-037-045-046-051730-
Otsego NY-Chenango NY-Southern Oneida NY-Madison NY-
1225 PM EDT MON JUN 5 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN ONEIDA...
NORTHWESTERN OTSEGO...MADISON AND NORTHEASTERN CHENANGO COUNTIES
UNTIL 130 PM EDT...

At 1225 PM EDT, Doppler radar was tracking a strong thunderstorm over
Morrisville, or 9 miles northwest of Hamilton, moving east at 30 mph.

Strong wind gusts will be possible with this storm.

Locations impacted include...
Utica, Oneida, Kirkland, Westmoreland, Eaton, Paris, Deerfield,
Hamilton, Whitesboro and New York Mills.

LAT...LON 4305 7522 4290 7520 4287 7521 4286 7520
      4286 7516 4291 7509 4286 7499 4269 7502
      4276 7589 4277 7590 4313 7563 4314 7514
TIME...MOT...LOC 1625Z 273DEG 28KT 4291 7569

MSE
Special weather statement, Jun 5, 12:26 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Binghamton NY
126 PM EDT MON JUN 5 2017

NYZ045-046-057-051830-
Otsego NY-Chenango NY-Delaware NY-
126 PM EDT MON JUN 5 2017

...STRONG THUNDERSTORM WILL AFFECT...OTSEGO...NORTHEASTERN DELAWARE
AND EAST CENTRAL CHENANGO COUNTIES UNTIL 230 PM EDT...

At 126 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pittsfield, or 14 miles northeast of Norwich, moving east at 45 mph.

Strong wind gusts will be possible with this storm.

Locations impacted include...
Hyde Park, Oneonta, Davenport, Worcester, Middlefield, Hartwick,
Maryland, Cooperstown, Edmeston and Westville.

LAT...LON 4232 7465 4259 7548 4273 7526 4286 7521
      4286 7514 4291 7510 4283 7491 4283 7489
      4289 7488 4283 7466 4276 7467 4263 7463
      4252 7471 4242 7460
TIME...MOT...LOC 1726Z 280DEG 37KT 4266 7530

MSE

The radar

The Albany radar (KENX), 64 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Otsego

When
June 5, 1:14 PM EST to 1:24 PM EST
Where
Otsego County, Middlefield
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.680, -74.830

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over multiple trees and wires mainly in the northeastern part of the county. This storm also knocked over trees in the towns of Cherry Valley and Milford.

Thunderstorm Wind, Otsego

When
June 5, 1:18 PM EST to 1:28 PM EST
Where
Otsego County, 0.69 mi S of Hartwick Seminary
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.640, -74.970

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds measured at 52 knots.

Thunderstorm Wind, Tioga

When
June 5, 3:05 PM EST to 3:15 PM EST
Where
Tioga County, Berkshire
Measured
56 kt (64 mph) measured gust
Property damage
$4,000
Reported by
Mesonet
Coordinates
42.300, -76.180

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees.

Hail, Cayuga

When
June 5, 3:55 PM EST to 4:05 PM EST
Where
Cayuga County, 0.69 mi S of Moravia
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
42.710, -76.420

A thunderstorm developed over the area and produced quarter sized hail.

Hail, Cortland

When
June 5, 4:20 PM EST to 4:30 PM EST
Where
Cortland County, 0.69 mi N of Homer
Measured
1 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.640, -76.180

A thunderstorm developed over the area and produced quarter sized hail.

Thunderstorm Wind, Cortland

When
June 5, 4:20 PM EST to 4:30 PM EST
Where
Cortland County, 0.69 mi N of Homer
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.640, -76.180

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over multiple trees and wires.

Hail, Chemung

When
June 5, 4:25 PM EST to 4:35 PM EST
Where
Chemung County, 0.86 mi SE of Elmira
Measured
1 in hail
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
42.090, -76.810

A thunderstorm developed over the area and produced quarter and penny sized hail.

Thunderstorm Wind, Cortland

When
June 5, 4:35 PM EST to 4:45 PM EST
Where
Cortland County, 0.69 mi N of Homer
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.640, -76.180

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked multiple over trees. This storm also knocked over trees in the town of McGraw.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710300, 710304, 710306, 710296, 710297, 710302, 710298, 710303.